How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Doctor (MD)
Category: Health
Satisfied Customers: 65329
Experience:  Practice Director
24257177
Type Your Health Question Here...
DrRussMD is online now
A new question is answered every 9 seconds

I have been recovering from Acute Tubular Necrosis due to an

Customer Question

I have been recovering from Acute Tubular Necrosis due to an adverse reaction to Toradol since October of 2010. My symptoms have included: volume depletion, hypomagensia, hypokalemia, hyponatremia, orthostatic intolerance and a host of other symptoms. (cramping, muscle spasms etc.)
They have also discovered that I have the Hemoglobin C Trait (My hemobloginopathy evaluation showed a value of 39.7 in the electrofeuresis)
9 days ago I was prescribed Desmopressin Acetate Nasal Spray and Sodium Bicarbonate. My Sodium level has dropped from the mid 130's to 128 and my chloride is down to 97. I am experiencing frequent urination, headaches, heart palpitations and various sharp pains.
Is this because of the Bicarbonate making me too Alkaline, or the Desmopressin Acetate diluting me? Is it a combination of both?
How worried should I be with a sodium level of 128?
Submitted: 6 years ago.
Category: Health
Expert:  911Doctor replied 6 years ago.
911Doctor :

Hello and welcome to JustAnswer,

911Doctor :

you seem to have quite a few questions here and im not sure i can help but will try and will opt out if i can not.

Customer:

Understood

911Doctor :

but the sodium of 128, to start with, is nothing to be concerned about since it has dropped to that level slowly....

Customer:

That is good to know

911Doctor :

and the chloride means very little...

911Doctor :

the sodium level though... that needs to be followed closely....

Customer:

It was at 137 on 9/15. 131 on 9/25. Then 128 today.

911Doctor :

over what periot of time...

911Doctor :

got it...

911Doctor :

so you are now on desmopressin for how long?

911Doctor :

i see... 9 days ago... so the sodium drop started happening before the desmopressin but has continued....

Customer:

I've been back on Desmopressin for about 2-3 weeks, but was advised to increase the dosage to 2 sprays 3 times daily on 9/24 along with adding bicarbonate.

911Doctor :

the desmopressin does have a side effect of bringing your sodium down.... and your nephrologist obviously thinks you need it......

Customer:

Since starting bicarbonate my urine output has dropped drastically. (From 2.5-3liters per day to 1.3-1.7) I figured this was good since I was retaining more fluids.

911Doctor :

how often do you get your labs drawn/

Customer:

Weekly

911Doctor :

and what was the reason you were placed on desmopressin? it is usually prescribed for diabetes insipidus, but you have chronic renal insuficiency.....

Customer:

It was originally prescribed to help make fluids "stick" to me, but they also said it will help maintain the integrity of my RBC's due to my hemoglobinopathy.

911Doctor :

okay.... so is it fair to say your sodium has dropped in lock step with the desmopressin because you said in your question you had been on it for 9 day... then said 2-3 weeks....

Customer:

I started taking it 2-3 weeks ago, but just recently changed the dosage 9 days ago and added the bicarbonate.

Customer:

Could the bicarbonate be a factor at all?

Customer:

I'm trying to figure out if I should take my remaining doses today.

911Doctor :

i have to be honest... you need an internist to answer this at the least.... it would be best, ***** ***** if you could speak with your physicain or the one on call for your physician....

911Doctor :

but i am going to opt out and try to get an internist on this question....

911Doctor :

best of luck to you...

Customer:

Hello

Customer:

Sorry, thanks anyways.

Expert:  DrRussMD replied 6 years ago.
Hello
I would hold todays doses call the on call doctor and report the sodium level assuming they do not know about it.
Your sodium is not dangerous at this point but I would suggest a lab be drawn tomorrow AM then you can continue your medication per instructions.
Given heart palpitations and other symptoms...you should have all electrolytes checked tomorrow
as follows
electrolytes, sodium potassium chloride
ionized magnesium
calcium

good luck

Let me know if you have further questions

Please Click Accept to give answer credit so I am compensated for time and expertise. Come back if needed. Bonuses and positive feedback most helpful. Answers for informational purposes only, not to replace your physician advice or visit.